Experiencing Stiffness in Hands from Meds - Suggestions?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Experiencing Stiffness in Hands from Meds - Suggestions?


Dear Dr. Phelps, 

I've been diagnosed with bipolar type II. I'm taking lithium for the depression with good success. For my racing thoughts I've been taking seroquel and abilify (apologies for quoting the brand name). All of them are quiet successful, but have one big disadvantage: I'm experiencing stiffness in my hands. The only time that this is troublesome is when I'm  playing guitar, my biggest hobby (as a matter of facts I am a semi-pro player).  Do you have any suggestions for medications that do not have even the slightest bit of parkinsonism?  

Thanks a lot for your time and thank you for your website.
 

Dear Tí --
You and your psychiatrist might be able to tinker with the doses of those medications to try to diminish or eliminate that problem.  I start with that idea because when a medication combination is "quite successful", it's hard to know whether one can get that some other way. 

Secondly, as I'm sure you have considered, you would want to try to figure out which of the two medications most likely to be causing this stiffness (Seroquel and aripiprazole/Abilify) is really the culprit.  Neither of them does this very commonly, at least at standard doses.  So I can't guess on that basis which is more likely.  You might be able to get a hint about that based on the order in which they were added. 

Finally, to answer your question -- what medications for bipolar II are not associated with causing stiffness?  -- you need to consider how much of an anti-manic/hypomanic effect you really need.  If the answer is "not much", based on your history (in other words, the main problem has been depression, which is the usual pattern in bipolar II), then you might be able to consider lamotrigine.  It combines just fine with lithium.  It does not cause muscle control problems until the doses quite high, beyond the usual target dose for the control of depression in bipolar disorder.  That is an option to talk about with your psychiatrist. 

More generally, people will forget sometimes that one does not have to use medications with particular target symptoms in mind.  Sometimes it is sufficient simply to stop the cycling.  Most "mood stabilizers" can do that, including Depakote, carbamazepine, and maybe even high doses of omega-3 fatty acids (I wish the latter would prove to be more useful in clinical practice than it has, over the years.  Unfortunately, at least for my patience it has not been as strong an approach as some research studies have suggested.) 

I hope you get back to your regular licks quickly --

 

Dr. Phelps




Published August, 2008
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?